Alert archive / Georgia / Flash Flood Watches in 2020
Flash Flood Watch 8, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Mar 24, 2020, 6:06 AM EDT for 15 counties in Georgia. It took effect at Mar 24, 2020, 8:00 AM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2020, 6:06 AM EDT (10:06 UTC)
- In effect from
- Mar 24, 2020, 8:00 AM EDT
- Expired
- Mar 25, 2020, 3:22 AM EDT
- In force
- 19 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
541 WGUS62 KFFC 241006 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 606 AM EDT Tue Mar 24 2020 GAZ001>009-011>016-241815- /O.NEW.KFFC.FF.A.0008.200324T1200Z-200325T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White- Including the cities of Calhoun, Dahlonega, and Cleveland 606 AM EDT Tue Mar 24 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Dawson...Fannin... Gilmer...Lumpkin...Pickens and Union. In northeast Georgia... Towns and White. In northwest Georgia...Catoosa...Chattooga... Dade...Gordon...Murray...Walker and Whitfield. * Through late tonight * Two waves of showers and storms are expected today and tonight. Will see moderate to heavy rain at times with localized flooding possible. Portions of North Georgia will receive 1 to 3 inches of rainfall with locally higher amounts. With ongoing high streamflows and already-saturated soils, runoff from this additional rain will lead to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
719 WGUS62 KFFC 241404 FFAFFC Flood Watch National Weather Service Peachtree City GA 1004 AM EDT Tue Mar 24 2020 GAZ001>009-011>016-242215- /O.CON.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White- Including the cities of Calhoun, Dahlonega, and Cleveland 1004 AM EDT Tue Mar 24 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Catoosa...Chattooga...Dade...Gordon... Murray...Walker and Whitfield. * Through late tonight * Period of showers and a few thunderstorms are expected through tonight. Rain will be moderate to heavy at times with localized flooding possible. Portions of North Georgia will receive 1 to 3 inches of rainfall with locally higher amounts. With ongoing high streamflows and already- saturated soils, runoff from this additional rain will lead to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
555 WGUS62 KFFC 241829 FFAFFC Flood Watch National Weather Service Peachtree City GA 229 PM EDT Tue Mar 24 2020 GAZ001>009-011>016-250230- /O.CON.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White- Including the cities of Calhoun, Dahlonega, and Cleveland 229 PM EDT Tue Mar 24 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Catoosa...Chattooga...Dade...Gordon... Murray...Walker and Whitfield. * Through late tonight * Periods of showers and a few thunderstorms are expected through tonight. Rain will be moderate to heavy at times with localized flooding possible. Portions of North Georgia will receive an additional three quarters to one and a half inches of rainfall with locally higher amounts possible. With ongoing high streamflows and already- saturated soils, runoff from this additional rain will lead to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
334 WGUS62 KFFC 250142 FFAFFC Flood Watch National Weather Service Peachtree City GA 942 PM EDT Tue Mar 24 2020 GAZ001>009-011>016-251000- /O.CON.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White- Including the cities of Calhoun, Dahlonega, and Cleveland 942 PM EDT Tue Mar 24 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Catoosa...Chattooga...Dade...Gordon... Murray...Walker and Whitfield. * Through late tonight * Periods of showers and a few thunderstorms are expected through tonight. Rain will be moderate to heavy at times with localized flooding possible. Portions of North Georgia will receive an additional three quarters to one and a half inches of rainfall with locally higher amounts possible. With ongoing high streamflows and already- saturated soils, runoff from this additional rain will lead to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
254 WGUS62 KFFC 250722 FFAFFC Flood Watch National Weather Service Peachtree City GA 322 AM EDT Wed Mar 25 2020 GAZ001>009-011>016-250830- /O.CAN.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White- Including the cities of Calhoun, Dahlonega, and Cleveland 322 AM EDT Wed Mar 25 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of North and Central Georgia has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Mar 24, 4:35 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 24, 4:35 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 435 AM EDT Tue Mar 24 2020 .SHORT TERM /Today through Wednesday/... ...Flash Flood Watch For Far North GA... A challenging forecast with a myriad of hazard concerns starting with dense fog. No slam dunk by any means on this one but considering it was in the metro, did not get too cute with it and just ran through the morning hours. Entirely possible that increased lift and rain chances will allow visibility to increase prior to hazard end time, but hazard can be cancelled if that ends up being the case. Embedded shortwaves in zonal flow are increasing lift across the area in vicinity of warm front. This has already allowed for the development of showers and coverage and intensity should increase through the morning hours very rapidly. Models continue to increase QPF with not only this feature but multiple rounds as second more vigorous shortwave moves through the Tennessee Valley this evening. Now have storm total in excess of 3 inches across portions of North GA, north of the metro in general. Based on the latest QPF and area now being in moderate risk of Excessive Rainfall, have chosen to go with a Flash Flood Watch for areas that line up with high QPF axis. Instability will be primarily elevated early on, but will need to watch for potential severe storms by afternoon across the Northwest portions. SPC has slight risk for this area which looks to be on target. With frontal position. low level helicity will be off the charts with STP approaching 4 on the NAM. Pretty much an all included with potential hazards of damaging winds, hail and even isolated tornadoes. Finally some clearing for tonight and especially into Wed to help dry things out. A very nice day in store for Wed with a drying northerly flow and temperatures in the lower 70s north to lower 80s for portions of Central GA. Deese && .LONG TERM /Wednesday Night through Monday/... The long term period begins on Wednesday night with northwest flow aloft and subsidence settling in on the backside of an exiting shortwave. Mid- and upper-level high pressure will build in across the Southeast from the northern Gulf of Mexico on Thursday and Friday, making for dry weather and a mostly to partly sunny sky. Mid- and upper-level flow will turn southwesterly on Saturday as a low pressure system tracks across the Central U.S. and Ohio River Valley, dragging a cold front across the South. The GFS and ECMWF currently keep Saturday dry and have rain moving into northwestern Georgia by late Saturday night/early Sunday morning. The cold front passage looks to be quick, as models move rain out of the CWA by late Sunday night. The QPF on Sunday ranges from less than 0.01 inch to 0.25 inch, with the higher totals across northwestern Georgia. Also, given non-zero instability (MUCAPE <1000 J/kg), have included a slight chance of thunder for Saturday night into Sunday morning. Models are forecasting an upper-level trough taking shape across the Southwest on Sunday into Monday, generating an area of surface low pressure somewhere across the South Central states. There are timing differences, however, as the GFS is faster with more zonal upper-level flow, and the ECMWF is slower with more amplified upper-level flow. This translates to uncertainty with the timing of rain associated with this system on Monday and Tuesday. Highs will be around 5 to 15 degrees above average through the period, aside from Sunday and Monday (during and after the cold front passage). Lows will be around 10 to 20 degrees above average through much of the period. Martin && .AVIATION... 06Z UPDATE...LIFR conditions have quickly taken hold at eh northern most terminals with some chances for VLIFR as well through daybreak. Will be a challenging forecast as waves of SHRA and even embedded TSRA interrupts the low cigs and vsby from time to time. First of these waves will be mid morning around 15Z and then another late evening into the first part of the overnight period. Cigs may recover briefly late this evening with the second wave of TSRA but will quickly go down again for the Tue night timeframe. Winds will be very light through mid morning before becoming SW and remaining there for the remainder of this TAF period. //ATL CONFIDENCE...06Z UPDATE... Medium on LIFR duration and precip timing. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 66 59 75 50 / 80 80 30 5 Atlanta 73 61 73 52 / 60 80 30 0 Blairsville 59 54 66 45 / 90 90 40 5 Cartersville 71 59 72 50 / 90 90 30 5 Columbus 80 65 80 56 / 20 60 30 0 Gainesville 62 56 71 49 / 90 90 30 5 Macon 79 64 80 54 / 20 60 30 0 Rome 71 58 72 49 / 90 90 20 5 Peachtree City 76 61 76 52 / 50 70 30 0 Vidalia 83 67 83 57 / 10 40 40 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM EDT this morning for the following zones: Baldwin...Banks...Barrow...Bartow...Bibb... Butts...Carroll...Cherokee...Clarke...Clayton...Cobb...Coweta... Crawford...Dawson...DeKalb...Douglas...Fayette...Floyd... Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall... Hancock...Haralson...Harris...Heard...Henry...Jackson...Jasper... Jefferson...Jones...Lamar...Lumpkin...Madison...Meriwether... Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee... Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam... Rockdale...South Fulton...Spalding...Talbot...Taliaferro... Taylor...Troup...Twiggs...Upson...Walton...Warren...Washington... White...Wilkes...Wilkinson. Flash Flood Watch from 8 AM EDT this morning through late tonight for the following zones: Catoosa...Chattooga...Dade... Dawson...Fannin...Gilmer...Gordon...Lumpkin...Murray...Pickens... Towns...Union...Walker...White...Whitfield. && SHORT TERM...Deese LONG TERM....Martin AVIATION...Deese
Hazardous weather outlook, Mar 24, 4:58 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 458 AM EDT Tue Mar 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 458 AM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Dense fog is likely through mid-morning across portions of North and Central Georgia. Please use extra caution while driving. Thunderstorms will be possible this afternoon and evening, and a few storms could be strong to severe, especially across northwestern Georgia. The main hazards with any storms will be strong to damaging winds, hail, and a brief tornado or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms will be possible over North Georgia on Saturday and across the entire area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 24, 12:38 AM EDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Peachtree City GA 1238 AM EDT Tue Mar 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-075- 078>082-089-241645- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Glascock-Harris- Talbot-Taylor-Crawford-Bibb-Muscogee- 1238 AM EDT Tue Mar 24 2020 ...AREAS OF FOG ARE DEVELOPING ACROSS NORTH AND PORTIONS OF CENTRAL GEORGIA... Due to recent rains and light winds, fog is developing across portions of the state. Visibility could be reduced to less than 1/4 mile at times. Motorists encountering fog should slow down and increase distance between themselves and the vehicle in front of them. Allow extra time to reach your destination. If visibilities continue to fall across the area, a Dense Fog Advisory will be issued.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:41 AM EDT | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Butts and 57 more | 7 hr |
| Mar 24, 8:55 AM EDT | River Flood Warning | FFC | Whitfield | 3 days |
| Mar 24, 9:50 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 40 min |
| Mar 24, 10:21 AM EDT | Special Weather Statement | FFC | DeKalb, Gwinnett | 24 min |
| Mar 24, 10:35 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 25 min |
| Mar 24, 11:01 AM EDT | Special Weather Statement | FFC | Fannin, Union | 29 min |
| Mar 24, 11:12 AM EDT | Special Weather Statement | FFC | Forsyth | 33 min |
| Mar 24, 11:25 AM EDT | Special Weather Statement | FFC | Clarke, Morgan, Oconee, Oglethorpe | 35 min |
| Mar 24, 11:37 AM EDT | Special Weather Statement | FFC | Gilmer | 23 min |
| Mar 24, 12:02 PM EDT | Special Weather Statement | FFC | Oglethorpe, Wilkes | 28 min |
| Mar 24, 12:40 PM EDT | River Flood Warning | FFC | Murray, Whitfield | 52 hr |
| Mar 24, 12:57 PM EDT | Special Weather Statement | FFC | Madison | 33 min |
| Mar 24, 3:47 PM EDT | River Flood Warning | FFC | Catoosa | 55 hr |
| Mar 24, 3:47 PM EDT | River Flood Warning | FFC | Gordon, Murray, Whitfield | 4 days |
| Mar 24, 3:47 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 46 hr |
| Mar 24, 3:57 PM EDT | River Flood Warning | FFC | Chattooga | 29 hr |
| Mar 24, 5:29 PM EDT | River Flood Warning | FFC | Catoosa | 21 days |
Nearby
Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.